A note on optimal algorithms for reserve site selection

Jeffrey D. Camm, Stephen Polasky, Andrew Solow, Blair Csuti

Research output: Contribution to journalArticlepeer-review

140 Scopus citations


A recent note by Underhill (Biol. Conserv. 70, 85-7, 1994) points out the need for the use of optimization models and a closer working relationship with mathematicians for the solution of biological management problems such as the reserve site selection problem. In this note we give the mathematical formulation of what he terms 'the more realistic' version of the reserve selection problem, namely, the problem of maximizing the number of species preserved given a fixed budget for reserve sites. We also discuss some straight-forward data reduction schemes which may reduce the solution time for these problems when they are solved using general off-the-shelf optimization code as mentioned by Underhill.

Original languageEnglish (US)
Pages (from-to)353-355
Number of pages3
JournalBiological Conservation
Issue number3
StatePublished - Dec 1996


  • integer programming
  • maximal coverage problem
  • reserve site selection


Dive into the research topics of 'A note on optimal algorithms for reserve site selection'. Together they form a unique fingerprint.

Cite this